Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

August 31, 2016Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Aug 31, 2016, 6:53 PM EDT for Genesee County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 6:53 PM EDT (22:53 UTC)
Expired
Aug 31, 2016, 7:45 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 58 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS81 KBUF 312253
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
653 PM EDT WED AUG 31 2016

NYZ002-003-011-312345-
ORLEANS-MONROE-GENESEE-
653 PM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GENESEE...
SOUTHWESTERN MONROE AND SOUTHERN ORLEANS COUNTIES...

AT 652 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ALBION...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROCKPORT...MEDINA...ALBION...GATES-NORTH GATES...SPENCERPORT...
BYRON...CHURCHVILLE...HOLLEY...RIDGEWAY AND RIGA.

THIS INCLUDES INTERSTATE 90 NEAR EXIT 47.
 
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4329 7836 4328 7802 4318 7771 4298 7789
      4299 7790 4321 7846
TIME...MOT...LOC 2252Z 297DEG 16KT 4320 7826 

$$

JJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 31, 6:03 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 31, 6:03 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
603 PM EDT WED AUG 31 2016

.SYNOPSIS...
A cold front will cross the region, bringing a couple of rounds of
scattered shower and thunderstorms across the region through late
afternoon and early evening. Cooler and drier air moving in behind
the front will usher in more comfortable temperatures through the
rest of the week as high pressure builds across the region before
summer heat returns for the Labor Day weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
A surface cold front will continue to drop southeast across the
region through this evening. This is focusing an area of showers
and thunderstorms across Lake Erie and extending into the Western
Southern Tier. Storms are a bit more sparse in coverage extending
up to the St Lawrence Valley but still out ahead of the front.
All of this activity should track southeast through this evening,
and in general weaken due to the loss of daytime heating. The
exception is when the front reaches the North Country with some
mesoscale guidance showing this boundary tapping into a bit more
residual instability there.

Tonight, the airmass will slowly cool behind the frontal passage,
with 850 mb temperatures down to around +9/+10C by sunrise Thursday.
Thus temperatures will slowly fall through the 60s overnight,
reaching lows in the upper 50s in the higher terrain to the lower
60s across the lake plains.

High pressure will be centered over northern Ontario province with
cooler air arriving on northerly winds. There will be some
afternoon cloudiness developing in the cooler air but should be
of little consequence with only a slight chance for showers. High
temperatures on Thursday will be in the upper 60s across the
higher terrain of the Southern Tier and the Tug Hill Plateau, to
the middle 70s across the lake plains.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The taste of autumn will be in full swing as we move into Thursday
night and an upper level trough continues to swing across the region
from the north. Broad northerly flow will advect cool Canadian air
south across the Lower Great Lakes, with 850mb temps dropping to
+8C. The cool northerly and upslope flow across the warm lakes
should generate a generous amount of lake-effect stratocu south of
Lake Ontario and Lake Erie, and this cloud cover should keep
temperatures a little warmer than would otherwise be expected, with
lows in the low to mid 50s, while areas closer to the warmer lakes
will bottom out in the upper 50s to low 60s. While very dry air in
the mid-levels will inhibit the development widespread lake-effect
showers, a few sprinkles cannot be ruled out south of Lake Ontario
given considerable lake instability and favorable upslope flow.

Lake effect clouds should diminish in coverage somewhat with diurnal
heating and mixing on Friday, though we will likely see a generous
amount of stratocu inland from the lakes through much of the day
before encroaching upper level ridging and associated subsidence
quashes much of the cloud cover later in the day, leading to largely
clear skies Friday night. The clear skies and light winds should
allow temperatures to fall at least into the 50s across the forecast
area, with cooler valleys in the Southern Tier and North Country
falling into the mid to upper 40s.

Upper level ridging will take hold across the region from Friday
through Saturday, leading to very pleasant conditions, as the area
will still be under the influence of a cool and dry continental
airmass. Look for plenty of sunshine with highs in the 70s Friday
and Saturday with 50s Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
All eyes will turn to the potential track of Tropical Storm Hermine
as we move into the latter half of the weekend. A consensus of
global models take an extra-tropical circulation associated with
this system up the Eastern Seaboard, at least to the vicinity of the
Delmarva Peninsula by Saturday evening. After this, solutions
diverge considerable, with the GFS and global GEM models hinting
that rain bands associated with the storm may affect portions of our
forecast area, while the ECMWF keeps the system well to our east.

Given that this storm has just formed, solutions this far out are to
be taken with a considerable grain of salt, and will continue with a
dry forecast through Monday, particularly given the strength of the
surface ridging that will be in place across the Great Lakes ahead
of the storm. Temperatures will of course also be subject to the
final track of the storm, but assuming that the storm brings warmer
air northwards with it, we should see readings climb back into the
80s.

It currently appears that we will see the return of mid-summer heat
next week as upper level ridging crests over the region and 850mb
temps shoot back up to +18 to +20C. With sun angle getting lower and
days getting shorter, widespread 90s are not likely, but upper 80s
and a few 90s in the warmest spots are certainly not out of the
question as we move from Tuesday into Wednesday. While it should
remain dry through Tuesday, we may see a return of showers and
possibly thunderstorms for the latter half of the week as the ridge
axis shifts east.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will develop ahead of a cold frontal
boundary which will drop from NW-SE across the area through this
evening. Winds may vary at times, as the front encounters the lake
breeze. These may result in brief IFR or lower conditions in
showers and storms, with otherwise mainly VFR conditions during
this time. After this expect mainly VFR conditions late tonight
and Thursday as high pressure builds into the region.

Outlook...
Thursday night through Monday...VFR.

&&

.MARINE...
The main concern for the waters it the threat for waterspouts
which will mainly be through this evening. Conditions will be
most favorable along any convergent boundary along the waters,
which could be provided by the passage of the cold front.

Freshening northerly flow behind the front will gradually build the
chop on the south sides of the lakes tonight into Thursday. By
Thursday afternoon, waves may approach 4 feet, and a small craft
advisory is in effect late tonight through Thursday morning. Waves
will increase again late Thursday night for about 6 hours, then
should subside as the high pressure moves overhead Friday afternoon
and night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 5 AM to 2 PM EDT Thursday for LOZ043-
         044.

&&

SYNOPSIS...WCH
NEAR TERM...APFFEL/WCH
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...APFFEL/WCH
MARINE...CHURCH/WCH/APFFEL
Hazardous weather outlook, Aug 31, 5:12 AM EDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
512 AM EDT WED AUG 31 2016

NYZ001-002-005>008-010>014-019>021-085-010915-
NIAGARA-ORLEANS-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
512 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-004-010915-
MONROE-WAYNE-
512 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND STRONG
CURRENTS ARE EXPECTED AT LAKE ONTARIO BEACHES OF MONROE AND WAYNE
COUNTIES LATE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
512 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR WATERSPOUT THIS AFTERNOON ON LAKE ERIE AND
LAKE ONTARIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 31, 4:35 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
435 PM EDT WED AUG 31 2016

NYZ007-312130-
JEFFERSON-
435 PM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEXTER...OR 13
MILES NORTHWEST OF WATERTOWN...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...FORT DRUM...DEXTER...GLEN PARK...ADAMS CENTER...SACKETS
HARBOR...BLACK RIVER...BROWNVILLE...CHAUMONT AND EVANS MILLS.

THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 43 AND 48.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN
STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 4396 7630 4416 7618 4415 7574 4385 7588
TIME...MOT...LOC 2034Z 286DEG 16KT 4409 7612

REYNOLDS
Special weather statement, Aug 31, 5:07 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
507 PM EDT WED AUG 31 2016

NYZ010-085-312200-
SOUTHERN ERIE-NORTHERN ERIE-
507 PM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND
SOUTHWESTERN NIAGARA COUNTIES...

AT 506 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
WILLIAMSVILLE AND MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...CHEEKTOWAGA...WEST SENECA...CLARENCE...LACKAWANNA...
KENMORE...DEPEW...AMHERST...TONAWANDA AND LANCASTER.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 56 AND 49.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BUFFALO.

LAT...LON 4292 7890 4293 7891 4293 7890 4295 7892
      4302 7885 4302 7883 4303 7882 4304 7883
      4306 7880 4295 7847 4270 7869 4284 7894
TIME...MOT...LOC 2106Z 305DEG 14KT 4296 7879

REYNOLDS
Local storm report, Aug 31, 6:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
620 PM EDT WED AUG 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     LIGHTNING        2 SW ALEXANDRIA BAY     44.31N  75.95W
08/31/2016                   JEFFERSON          NY   TRAINED SPOTTER

            *** 1 INJ *** MALE STRUCK BY LIGHTNING ALONG ROUTE 12
            NEAR ALEX BAY.

&&

EVENT NUMBER BUF1601011

APFFEL
Special weather statement, Aug 31, 6:53 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
653 PM EDT WED AUG 31 2016

NYZ002-003-011-312345-
ORLEANS-MONROE-GENESEE-
653 PM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GENESEE...
SOUTHWESTERN MONROE AND SOUTHERN ORLEANS COUNTIES...

AT 652 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ALBION...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROCKPORT...MEDINA...ALBION...GATES-NORTH GATES...SPENCERPORT...
BYRON...CHURCHVILLE...HOLLEY...RIDGEWAY AND RIGA.

THIS INCLUDES INTERSTATE 90 NEAR EXIT 47.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4329 7836 4328 7802 4318 7771 4298 7789
      4299 7790 4321 7846
TIME...MOT...LOC 2252Z 297DEG 16KT 4320 7826

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:57 AM EDTSpecial Marine WarningBUF63 min
Aug 31, 6:05 AM EDTSpecial Weather StatementBUFJefferson55 min
Aug 31, 3:29 PM EDTSpecial Marine WarningBUF61 min
Aug 31, 4:07 PM EDTSpecial Marine WarningBUF53 min
Aug 31, 4:35 PM EDTSpecial Weather StatementBUFJefferson55 min
Aug 31, 4:49 PM EDTSpecial Marine WarningBUF116 min
Aug 31, 5:07 PM EDTSpecial Weather StatementBUFErie53 min
Aug 31, 7:26 PM EDTSmall Craft AdvisoryBUF9 hr

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.